Alert archive / Texas / Flash Flood Watches in 2021

Flash Flood Watch 4, NWS Fort Worth, TX

May 31, 202122 counties in Texas

NWS Fort Worth, TX issued this flash flood watch at May 31, 2021, 3:05 AM CDT for 22 counties in Texas. It took effect at May 31, 2021, 7:00 AM CDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
May 31, 2021, 3:05 AM CDT (08:05 UTC)
In effect from
May 31, 2021, 7:00 AM CDT
Expired
Jun 1, 2021, 7:00 AM CDT
In force
24 hr
Issued by
NWS Fort Worth, TX
Flood severity
None
All 22 counties

Collin County, TX, Comanche County, TX, Cooke County, TX, Dallas County, TX, Denton County, TX, Eastland County, TX, Ellis County, TX, Erath County, TX, Fannin County, TX, Grayson County, TX, Hood County, TX, Jack County, TX, Johnson County, TX, Montague County, TX, Palo Pinto County, TX, Parker County, TX, Rockwall County, TX, Somervell County, TX, Stephens County, TX, Tarrant County, TX, Wise County, TX, Young County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 42 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 8.1 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2021-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2021-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

271 
WGUS64 KFWD 310805
FFAFWD

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Fort Worth TX
305 AM CDT Mon May 31 2021

...FLASH FLOOD WATCH IN EFFECT TODAY AND TONIGHT...

TXZ091>094-100>104-115>120-129>134-141-311600-
/O.NEW.KFWD.FF.A.0004.210531T1200Z-210601T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montague-Cooke-Grayson-Fannin-Young-Jack-Wise-Denton-Collin-
Stephens-Palo Pinto-Parker-Tarrant-Dallas-Rockwall-Eastland-Erath-
Hood-Somervell-Johnson-Ellis-Comanche-
Including the cities of Bowie, Nocona, Gainesville, Sherman, 
Denison, Bonham, Graham, Olney, Jacksboro, Decatur, Bridgeport, 
Carrollton, Denton, Lewisville, Flower Mound, Plano, McKinney, 
Allen, Frisco, Breckenridge, Mineral Wells, Weatherford, Briar, 
Fort Worth, Arlington, Dallas, Rockwall, Heath, Cisco, Eastland, 
Ranger, Gorman, Stephenville, Dublin, Granbury, Oak Trail Shores,
Glen Rose, Cleburne, Burleson, Waxahachie, Ennis, Midlothian, 
Comanche, and De Leon
305 AM CDT Mon May 31 2021

...FLASH FLOOD WATCH IN EFFECT FROM 7 AM CDT THIS MORNING THROUGH
TUESDAY MORNING...

The National Weather Service in Fort Worth has issued a

* Flash Flood Watch for a portion of north central Texas, 
  including the following areas, Collin, Comanche, Cooke, 
  Dallas, Denton, Eastland, Ellis, Erath, Fannin, Grayson, Hood, 
  Jack, Johnson, Montague, Palo Pinto, Parker, Rockwall, 
  Somervell, Stephens, Tarrant, Wise, and Young. 

* From 7 AM CDT this morning through Tuesday morning

* Numerous showers and thunderstorms will produce periods of heavy
  rainfall today and tonight which may result in flash flooding.
  Rainfall amounts will average between 1.5 and 3 inches with 
  some locally higher amounts.
 
* Flooding may occur in urban and poor drainage areas. Heavy 
  rainfall may also cause flooding of creeks, streams and 
  rivers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions are favorable for heavy
rain which may lead to flash flooding. You should monitor the
latest forecasts from the National Weather Service and be
prepared to take action should Flash Flood Warnings be issued for
your area.

&&

$$
3 follow-up statements
939 
WGUS64 KFWD 311555
FFAFWD

Flood Watch
National Weather Service Fort Worth TX
1055 AM CDT Mon May 31 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT...

TXZ091>094-100>104-115>120-129>134-141-010000-
/O.CON.KFWD.FF.A.0004.000000T0000Z-210601T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montague-Cooke-Grayson-Fannin-Young-Jack-Wise-Denton-Collin-
Stephens-Palo Pinto-Parker-Tarrant-Dallas-Rockwall-Eastland-Erath-
Hood-Somervell-Johnson-Ellis-Comanche-
Including the cities of Bowie, Nocona, Gainesville, Sherman, 
Denison, Bonham, Graham, Olney, Jacksboro, Decatur, Bridgeport, 
Carrollton, Denton, Lewisville, Flower Mound, Plano, McKinney, 
Allen, Frisco, Breckenridge, Mineral Wells, Weatherford, Briar, 
Fort Worth, Arlington, Dallas, Rockwall, Heath, Cisco, Eastland, 
Ranger, Gorman, Stephenville, Dublin, Granbury, Oak Trail Shores,
Glen Rose, Cleburne, Burleson, Waxahachie, Ennis, Midlothian, 
Comanche, and De Leon
1055 AM CDT Mon May 31 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 7 AM CDT TUESDAY 
MORNING...

The Flash Flood Watch continues for

* A portion of north central Texas, including the following 
  areas, Collin, Comanche, Cooke, Dallas, Denton, Eastland, 
  Ellis, Erath, Fannin, Grayson, Hood, Jack, Johnson, Montague, 
  Palo Pinto, Parker, Rockwall, Somervell, Stephens, Tarrant, 
  Wise, and Young. 

* Through Tuesday morning

* Numerous showers and thunderstorms will produce periods of heavy
  rainfall today and tonight which may result in flash flooding.
  Rainfall amounts will average between 1.5 and 3 inches with
  isolated higher amounts. 

* Flooding may occur in urban and poor drainage areas. Heavy 
  rainfall may also cause flooding of creeks, streams and 
  rivers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions are favorable for heavy
rain which may lead to flash flooding. You should monitor the
latest forecasts from the National Weather Service and be
prepared to take action should Flash Flood Warnings be issued for
your area.

&&

$$
870 
WGUS64 KFWD 312357
FFAFWD

Flood Watch
National Weather Service Fort Worth TX
657 PM CDT Mon May 31 2021

TXZ091>094-100>104-115>120-129>134-141-011200-
/O.CON.KFWD.FF.A.0004.000000T0000Z-210601T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montague-Cooke-Grayson-Fannin-Young-Jack-Wise-Denton-Collin-Stephens-
Palo Pinto-Parker-Tarrant-Dallas-Rockwall-Eastland-Erath-Hood-
Somervell-Johnson-Ellis-Comanche-
Including the cities of Denton, Sherman, Bonham, Arlington, 
Granbury, Gainesville, Briar, Dallas, Breckenridge, Midlothian, 
Cleburne, Denison, Bowie, Glen Rose, Ranger, Lewisville, Carrollton, 
Plano, Flower Mound, Decatur, Rockwall, De Leon, Eastland, 
Waxahachie, Bridgeport, Dublin, Heath, Mineral Wells, Oak Trail 
Shores, Burleson, Stephenville, Olney, Ennis, Comanche, Cisco, 
Graham, Nocona, Fort Worth, Jacksboro, Gorman, Frisco, Allen, 
Weatherford, and McKinney
657 PM CDT Mon May 31 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING...

The Flash Flood Watch continues for

* A portion of north central Texas, including the following areas, 
  Collin, Comanche, Cooke, Dallas, Denton, Eastland, Ellis, Erath, 
  Fannin, Grayson, Hood, Jack, Johnson, Montague, Palo Pinto, 
  Parker, Rockwall, Somervell, Stephens, Tarrant, Wise and Young.

* Through Tuesday morning

* Rainfall totals of 1 to 3 inches, with isolated higher amounts 
  possible.

* Flooding may occur in urban and poor drainage areas.  Heavy 
  rainfall may also cause flooding of creeks, streams and rivers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
Flash Flooding. Flash Flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

&&

$$

Dunn
112 
WGUS64 KFWD 011227
FFAFWD

Flood Watch
National Weather Service Fort Worth TX
727 AM CDT Tue Jun 1 2021

TXZ091>094-100>104-115>120-129>134-141-011330-
/O.EXP.KFWD.FF.A.0004.000000T0000Z-210601T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montague-Cooke-Grayson-Fannin-Young-Jack-Wise-Denton-Collin-
Stephens-Palo Pinto-Parker-Tarrant-Dallas-Rockwall-Eastland-Erath-
Hood-Somervell-Johnson-Ellis-Comanche-
Including the cities of Bowie, Nocona, Gainesville, Sherman, 
Denison, Bonham, Graham, Olney, Jacksboro, Decatur, Bridgeport, 
Carrollton, Denton, Lewisville, Flower Mound, Plano, McKinney, 
Allen, Frisco, Breckenridge, Mineral Wells, Weatherford, Briar, 
Fort Worth, Arlington, Dallas, Rockwall, Heath, Cisco, Eastland, 
Ranger, Gorman, Stephenville, Dublin, Granbury, Oak Trail Shores,
Glen Rose, Cleburne, Burleson, Waxahachie, Ennis, Midlothian, 
Comanche, and De Leon
727 AM CDT Tue Jun 1 2021

...FLASH FLOOD WATCH HAS EXPIRED...

The Flash Flood Watch for a portion of north central Texas has
expired. The threat for heavy rainfall has ended for the time
being. Additional heavy rainfall is possible this week and may
lead to additional flooding. Please continue to stay away from
flooded areas and do not drive across flooded intersections or
roadways.

$$

JLDunn

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood watch went out at May 31, 2:52 AM CDT, 13 minutes earlier.

Area forecast discussion, May 31, 2:52 AM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
252 AM CDT Mon May 31 2021

...New Short Term, Long Term...

.SHORT TERM... /NEW/
Update:
North Texas is on track to receive multiple rounds of showers and
thunderstorms today and tonight. The first round is currently
moving east of the Caprock across the Low Rolling Plains and will
arrive across the western zones in the pre-dawn hours. This
activity should decrease in intensity after sunrise with the loss
of the low level jet, but additional thunderstorms will develop
this afternoon and tonight with increasing large scale ascent from
an approaching upper trough. High precipitable water values (> 1.5
inches) will make these storms efficient rain producers which will
likely result in some flash flooding and new river flooding.
Therefore, we have decided to issue a Flash Flood Watch for much
of North Texas, generally northwest of a line from Bonham to
Waxahachie to Comanche for today and tonight. Rainfall amounts
will average between 1.5 and 3 inches, but some isolated totals
around 5 inches are not out of the question.

79

Previous Discussion:
/Tonight through Monday night/

Other than a few lingering showers and isolated thunderstorms
across the southwest zones late this evening and overnight, it
will be a cloudy, cool and mostly rain-free night with lows
mainly in the 60s.

Rain chances will increase across the northwest zones towards
sunrise as a storm complex currently over the Panhandle moves
southeast. Storms should weaken as they move into more stable air
across North Texas with a gradual dissipation through the morning
due to a decreasing low level jet. Therefore, Memorial Day will
not be a total washout. It will remain mostly cloudy, relatively
cool (mid 70s to mid 80s) and a bit breezy.

Additional thunderstorms are expected to organize Monday
afternoon/early evening along an approaching cold front. These
storms will march across North and Central Texas Monday
night/Tuesday morning. The primary threat will be heavy rain with
a potential for flash flooding. However, the favored area for the
heaviest rainfall will be across the northwest zones where
rainfall the past few day has been the least and the progressive
nature of the complex may limit the extent of the flooding. For
now we will hold off on issuing a Flash Flood Watch. The extensive
cloud cover and widespread rainfall will keep lows generally in
the 60s Monday night expect for some lower 70s in Central Texas.

79

&&

.LONG TERM... /NEW/
/Tuesday Onward/

A line of convection will be ongoing (east of I-35) as we begin
the day on Tuesday. This line of showers and storms will likely be
decreasing in strength through the morning hours on Tuesday, but
heavy rain will continue to be a threat nonetheless. Well above
normal soil moisture will lead to quick runoff, increasing the
flooding potential.

The front responsible for tonight's high rain chances will likely
stall somewhere along or just south of I-20 Tuesday. Afternoon
destabilization may lead to renewed convection along and ahead of
the front. With lapse rate around 7-7.5 degrees C/km and pockets
of instability around 1500 K/kg, a few strong to severe storms
cannot be ruled out east of I-35. If storms do develop, the main
hazards would be damaging winds and a few instances of hail.

Another shortwave will be rounding the base of the upper trough
Tuesday night, likely leading to another batch of more widespread
precipitation south of I-20. Given the nocturnal nature of the
storms and a rather unimpressive low-level jet, brief heavy rain
will be the main hazard. With the antecedent rainfall expected
today and tonight, tomorrow night's rain may lead to renewed
potential for flooding.

The main upper trough will be moving east of our region by
Thursday, but unfortunately that trough will be quickly replaced
by another trough to our west. The low-level wind field is likely
to increase out of the south, allowing for a quick return of
moisture through the region. This may lead to occasional warm-air
advection showers and a few storms Thursday and Friday.

The global numerical guidance is now closing off the
aformentioned upper trough into a cut-off low as the jet stream
shifts into the northern parts of the country. With the jet stream
far removed from the cut-off low, a nearly stationary source of
ascent may continue to impact the region through the end of the
week. Just how much and what time the rain will fall remains in
question given the rain chances will be driven by the smaller
scale features left over from previous rainfall. The one aspect of
the forecast with higher confidence will be the continuation of
the below normal temperatures we've been experiencing across North
and Central Texas. Overall, highs will be in the 70s and 80s,
which would be somewhere around 5-10 degrees below normal for this
time of the year.

Hernandez

&&

.AVIATION... /Issued 1159 PM CDT Sun May 30 2021/
/06Z TAFs/

MVFR ceilings have arrived across North and Central Texas late
this evening with the development of a 30 knot low level jet.
These ceilings will remain in place overnight and through much of
the day Monday before lifting above 3000 ft Monday afternoon.

A few showers may briefly impact Waco late this evening/overnight
but the primary focus for impacts to aviation will be the arrival
of a complex of storms from the northwest Monday morning. These
storms will weaken as the approach the Metroplex TAF sites around
14Z with only some lingering showers through the morning but there
is at least a low potential for a few thunderstorms. The better
thunderstorm chances will be from late afternoon Monday into
Monday night with the arrival of another storm complex. The most
likely window for storms to impact the Metroplex TAF sites will be
between 02Z and 05Z and slightly later in Waco.

An east to southeast wind will continue through Monday morning
and gradually veer to a more southerly direction Monday afternoon.
Wind speed will range from 9 to 13 knots along with some higher
daytime gusts. A temporary northerly wind shift may occur Monday
evening/night as thunderstorm outflow pushes through the region
but the actual windshift with the front will not arrive until
Tuesday.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    80  69  82  66  81 /  50  80  70  50  40
Waco                83  70  82  67  80 /  20  60  50  60  60
Paris               77  67  78  64  78 /  30  90  80  50  40
Denton              79  69  78  61  80 /  70 100  60  40  40
McKinney            80  68  80  64  80 /  40  80  70  50  40
Dallas              81  69  82  67  82 /  50  80  70  50  40
Terrell             82  68  80  65  79 /  30  70  70  60  50
Corsicana           82  68  82  67  80 /  20  60  60  60  60
Temple              83  71  82  66  80 /  10  40  50  60  70
Mineral Wells       79  67  77  61  79 /  80 100  50  40  40

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 AM CDT this morning through Tuesday
morning for TXZ091>094-100>104-115>120-129>134-141.

&&
Hazardous weather outlook, May 30, 1:08 PM CDT, 13 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
108 PM CDT Sun May 30 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-311230-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
108 PM CDT Sun May 30 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
A few thunderstorms will be possible this afternoon across parts of
Central Texas. The main threat will be lightning and isolated gusty
winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A line of storms will move in early Monday morning. The main threat
will be heavy rain but gusty winds will also be possible. Widespread
storms will be possible Monday night into Tuesday. The main threat
will be flooding given the saturated soils.

There is a chance for a few strong storms Monday afternoon mainly
across Central TX. The primary threat will be gusty winds and small
hail.

Scattered storms will be possible the rest of the week, continuing
the flooding risk.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:21 AM CDTRiver Flood WarningFWDDenton48 hr
May 31, 8:21 AM CDTRiver Flood WarningFWDDallas, Denton39 hr
May 31, 8:24 AM CDTRiver Flood WarningFWDDelta, Hopkins16 days
May 31, 8:42 AM CDTAreal Flood AdvisoryFWDEastland, Stephens3 hr
May 31, 8:57 AM CDTRiver Flood WarningFWDHunt64 hr
May 31, 8:57 AM CDTRiver Flood WarningFWDHunt, Kaufman, Rockwall53 hr
May 31, 9:42 AM CDTAreal Flood AdvisoryFWDPalo Pinto, Parker3 hr
May 31, 1:15 PM CDTAreal Flood AdvisoryFWDStephens6 hr
May 31, 1:23 PM CDTFlash Flood WarningFWDStephens9 hr
May 31, 2:06 PM CDTSevere Thunderstorm WarningFWDEastland39 min
May 31, 2:18 PM CDTAreal Flood AdvisoryFWDEastland6 hr
May 31, 2:27 PM CDTAreal Flood AdvisoryFWDPalo Pinto6 hr
May 31, 2:30 PM CDTSevere Thunderstorm WarningFWDComanche, Eastland, Erath, Palo Pinto, Stephens60 min
May 31, 3:04 PM CDTSevere Thunderstorm WarningFWDComanche, Erath26 min
May 31, 3:19 PM CDTFlash Flood WarningFWDEastland, Palo Pinto, Stephens3 hr
May 31, 3:28 PM CDTSevere Thunderstorm WarningFWDBosque, Erath, Hamilton, Hood, Somervell62 min
May 31, 4:01 PM CDTAreal Flood AdvisoryFWDComanche, Erath3 hr
May 31, 4:25 PM CDTSevere Thunderstorm WarningFWDBosque, Hill, Hood, Johnson, Somervell65 min
May 31, 4:39 PM CDTAreal Flood AdvisoryFWDDenton, Parker, Tarrant, Wise6 hr
May 31, 4:54 PM CDTFlash Flood WarningFWDParker, Tarrant6 hr
May 31, 5:11 PM CDTRiver Flood WarningFWDStephens38 hr
May 31, 5:15 PM CDTRiver Flood WarningFWDCoryell15 hr
May 31, 5:21 PM CDTSpecial Weather StatementFWDEllis, Hill39 min
May 31, 5:24 PM CDTAreal Flood AdvisoryFWDHood, Johnson, Somervell, Tarrant3 hr
May 31, 5:54 PM CDTRiver Flood WarningFWDParker35 hr
May 31, 6:01 PM CDTSpecial Weather StatementFWDNavarro59 min
May 31, 6:04 PM CDTAreal Flood AdvisoryFWDCollin, Dallas, Grayson3 hr
May 31, 6:28 PM CDTAreal Flood WarningFWDEastland, Palo Pinto, Stephens3 hr
May 31, 6:53 PM CDTFlash Flood WarningFWDDallas, Tarrant3 hr

Nearby

Flash Flood Watches in Texas, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.